Hail, Cimarron
- When
- May 5, 3:23 PM CST
- Where
- Cimarron County, 9.53 mi SW of Griggs
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.510, -102.250
A weak disturbance in broad west northwest flow in the mid and upper levels of the atmosphere, strong daytime heating and attendant atmospheric instability, sufficient moisture, a developing dryline, and moderate wind shear aided in development of several severe storms on May 5th. Most of the Severe Weather occurred in Texas on this day, but there was one report of nickel sized hail 1 mile NW of…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A weak disturbance in broad west northwest flow in the mid and upper levels of the atmosphere, strong daytime heating and attendant atmospheric instability, sufficient moisture, a developing dryline, and moderate wind shear aided in development of several severe storms on May 5th. Most of the Severe Weather occurred in Texas on this day, but there was one report of nickel sized hail 1 mile NW of Kerrick, TX just across the TX/OK state line in Cimarron County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 5, 2:55 PM CST, 28 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 355 PM CDT Sun May 5 2019 .SHORT TERM...This Afternoon and Tonight... Showers and thunderstorms are expected to continue to develop across the northwest CWA late this afternoon into this evening. Some isolated showers and thunderstorms will be possible across the southern Texas Panhandle near the Caprock. Local convergence along the Caprock may be enough to initialize thunderstorms. If thunderstorms develop in this area they could become severe with large hail and damaging winds the main threats. If storms can last toward sunset in the southeast Texas Panhandle, then a tornado threat will increase as a low level jet enhances the shear in the lowest layers and also increases the low level moisture which will help to lower the LCL's. Severe thunderstorms will also be possible with the activity that moves across the northern CWA with large hail and damaging winds the main threats. Showers and thunderstorms should be moving out of the area or dissipating toward midnight. Low clouds are then expected to move back across much of the area overnight. 15 && .LONG TERM...Monday through Saturday... Monday sees a transition to southwest flow aloft as the upper closed low moves onshore into southern California. A series of shortwaves will eject out from the main low and bring chances for thunderstorms Monday through Wednesday to the Panhandles. Monday and Tuesday look to have the possibility of large hail and damaging winds from looking at forecast soundings. CAPE could be 2000 to 2500 J/kg on each day. DCAPE around 1000 J/kg could bring winds of 70-80mph. Low level shear on Monday is pretty low, but is over 100 m^2/s^2 on Tuesday. Thus the tornado threat may be more substantial on Tuesday. By Wednesday night, some precip may happen for the north or western Panhandles, but coverage will be limited thanks to being mostly dry slotted as the low opens up to a wave and passes through. Instability will be very low to non-existent so just rain chances for now. The next system is a bit fuzzy between long range models for the end of the week. It is set to start sending out shortwaves ahead of itself, which will bring more chances for rain Thursday into Friday with instability returning on Friday night through Saturday. Beat && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 55 83 57 78 54 / 20 20 30 40 40 Beaver OK 56 84 56 75 55 / 40 30 50 50 60 Boise City OK 49 83 52 75 47 / 10 20 20 20 30 Borger TX 56 87 59 78 56 / 30 30 30 40 50 Boys Ranch TX 53 86 57 80 53 / 5 10 10 30 40 Canyon TX 56 85 56 80 53 / 20 20 20 40 40 Clarendon TX 57 81 59 78 57 / 30 30 50 40 60 Dalhart TX 50 84 51 78 49 / 10 10 10 20 30 Guymon OK 53 84 55 76 52 / 20 30 30 40 50 Hereford TX 54 85 56 80 52 / 10 10 20 30 30 Lipscomb TX 57 83 58 76 57 / 40 30 50 50 70 Pampa TX 56 83 58 76 56 / 40 30 40 40 60 Shamrock TX 57 81 59 76 59 / 50 30 50 40 70 Wellington TX 59 81 60 78 59 / 50 30 50 40 70 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 15/16
Hazardous Weather Outlook National Weather Service Amarillo TX 310 PM CDT Sun May 5 2019 OKZ001>003-TXZ001>020-317-060900- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 310 PM CDT Sun May 5 2019 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Isolated to scattered thunderstorms are expected to develop today and tonight across most of the Oklahoma and Texas Panhandles. Some storms will have the potential to become strong to severe, with large hail and damaging winds the primary hazards. An isolated tornado could be possible, especially in the southeast Texas Panhandle. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms will be possible across much of the Oklahoma and Texas Panhandles Monday afternoon through Wednesday, and then again Friday night and Saturday. Some storms that develop Monday afternoon through Wednesday will have the potential to become strong to severe, with large hail and damaging winds the primary hazards. In addition, isolated tornadoes may be possible on Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter groups and emergency management officials across the Oklahoma and Texas Panhandles should remain alert this afternoon and evening and again on Monday and Tuesday afternoon through evening. Beat
Special Weather Statement
National Weather Service Amarillo TX
240 PM CDT Sun May 5 2019
OKZ001-052015-
Cimarron OK-
240 PM CDT Sun May 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CIMARRON COUNTY UNTIL 315
PM CDT...
At 240 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Felt, or 19 miles northeast of Clayton, moving
east at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Boise City, Felt and Wheeless.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3697 10252 3650 10228 3650 10292 3665 10300
3667 10300
TIME...MOT...LOC 1940Z 253DEG 19KT 3661 10288
LGSpecial Weather Statement National Weather Service Amarillo TX 308 PM CDT Sun May 5 2019 OKZ001-TXZ001-052045- Cimarron OK-Dallam TX- 308 PM CDT Sun May 5 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CIMARRON AND NORTHEASTERN DALLAM COUNTIES UNTIL 345 PM CDT... At 307 PM CDT, Doppler radar was tracking a strong thunderstorm near Felt, or 15 miles southwest of Boise City, moving east at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Boise City and Felt. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3650 10283 3668 10280 3683 10226 3635 10236 TIME...MOT...LOC 2007Z 276DEG 16KT 3659 10273 LG
Special Weather Statement National Weather Service Amarillo TX 353 PM CDT Sun May 5 2019 OKZ001-TXZ001-002-052130- Cimarron OK-Sherman TX-Dallam TX- 353 PM CDT Sun May 5 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CIMARRON... NORTHWESTERN SHERMAN AND NORTHEASTERN DALLAM COUNTIES UNTIL 430 PM CDT... At 352 PM CDT, Doppler radar was tracking a strong thunderstorm 13 miles south of Boise City, moving east at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Griggs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3647 10257 3664 10251 3667 10204 3631 10209 TIME...MOT...LOC 2052Z 286DEG 17KT 3654 10246 LG
Special Weather Statement National Weather Service Amarillo TX 419 PM CDT Sun May 5 2019 OKZ001-002-052145- Cimarron OK-Texas OK- 419 PM CDT Sun May 5 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TEXAS AND NORTHEASTERN CIMARRON COUNTIES UNTIL 445 PM CDT... At 418 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles northwest of Eva, or 10 miles south of Elkhart, moving east at 40 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Eva, Hough and Sturgis. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3669 10150 3672 10207 3699 10211 3699 10155 TIME...MOT...LOC 2118Z 262DEG 35KT 3686 10195 LG
The Amarillo radar (KAMA), 150 km away, was scanning. The volume nearest the first event began at 21:22 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825695.